Jump to content
What’s your favorite allnurses.com feature? Read more... ×
daniela095 daniela095 (New Member) New Member

Gave medications too early is this an error?

Medications   (3,877 Views 26 Comments)
1,585 Visitors; 22 Posts
If you find this topic helpful leave a comment.
advertisement

Patient I had just admitted was ordered heparin subcutaneous every 12 hours. I gave the first dose upon admission and then the next morning ended up giving the next dose 6 hours after that first dose instead of 12 hours after the first dose. The computer didn't automatically reschedule the medication for 12 hours after the first dose and scheduled the next dose for 6 hours later. After I realized I adjusted the doses afterwards to be every 12 hours. I am new nurse and my preceptor wasn't concerned about it. It's bothering me because I feel as if I made an error. Would this really be considered a big deal?

Edited by daniela095

Share this post


Link to post
Share on other sites

Are there standard times that heparin needs to be given? It could be that you gave the initial dose and are now giving it at specific times. Always be careful about readjusting a medication as it could impact other medications

Share this post


Link to post
Share on other sites

if anything just call the MD. If the MD put in the order for first dose now and then second dose to start at the standard time... Then it's probably fine. I would have called the house MD to make sure he wanted me to give it. Or just chart not done too close to routine dose. I also would have called pharmacy to have them fix the time after I spoke to the MD. Usually stuff is synchronized to certain times. No one wants to wake a patient up at 2 or 3 am for Heparin because they were admitted at that time and first dose was given.

Next time just pay more attention to what you're doing. You should have realized you gave him heparin within a certain time frame as you were pulling it.

Share this post


Link to post
Share on other sites

I would have just called pharmacy to see if they scheduled it properly. Sometimes they schedule things wrong and don't realize it, or maybe you have the right dose at the right time. It depends on why the patient was getting heparin.

Share this post


Link to post
Share on other sites

But is this something that should have been an incident report? I realized this days later actually when I looked back since I was taking care of the patient for a few days in a row. My preceptor didn't seem to think so

Share this post


Link to post
Share on other sites
advertisement
But is this something that should have been an incident report? I realized this days later actually when I looked back since I was taking care of the patient for a few days in a row. My preceptor didn't seem to think so

Any time you have a medication error, you should submit an incident report.

Share this post


Link to post
Share on other sites
Patient I had just admitted was ordered heparin subcutaneous every 12 hours. I gave the first dose upon admission and then the next morning ended up giving the next dose 6 hours after that first dose instead of 12 hours after the first dose. The computer didn't automatically reschedule the medication for 12 hours after the first dose and scheduled the next dose for 6 hours later. After I realized I adjusted the doses afterwards to be every 12 hours. I am new nurse and my preceptor wasn't concerned about it. It's bothering me because I feel as if I made an error. Would this really be considered a big deal?

It's good that you are concerned, because yes, it is an error. One of the rights of medication administration is "right time." 6 hours early is not the right time. With that said, the patient probably wasn't harmed, but there is a reason to space out medications. I would say this should be an incident report, not just because of your error, but because of a system failure. Either someone else didn't enter the order correctly, or somehow, the computer/EMR malfunctioned. It is important to understand what happened so it can be avoided in the future. You shouldn't use this to beat yourself up, though, just be more cautious in the future. Be conscientious of the medications you have already given and question orders that do not match what is in the computer.

It is actually more, concerning, that your preceptor wasn't bothered by it. Your preceptor is responsible for making sure you are administering medications safely, which includes giving them in a timely manner. Most of the preceptors I have ever worked with would have definitely addressed this as an issue. It makes me wonder what else your preceptor doesn't think "is a big deal."

Share this post


Link to post
Share on other sites

Also be cautious of what your preceptor says to you, and what they actually report to your manager. I'm not saying you need to be suspicious of your preceptor, but sometimes preceptors don't feel comfortable addressing issues like this, and simply report it to the manager. Be careful they are not starting a "paper trail" and are just waiting for things to escalate before discussing this with you. As much as you probably don't want to, I would also bring up the incident to your manager and ask their advice. Share what your preceptor told you with them. That way, you are owning up to your actions, and that you can be trustworthy. It never feels good to write an incident report, but it is better coming from you than from someone else.

Share this post


Link to post
Share on other sites
But is this something that should have been an incident report? I realized this days later actually when I looked back since I was taking care of the patient for a few days in a row. My preceptor didn't seem to think so

If for no other reason, it should be written up because it could help to show a pattern that points to a flaw in your eMAR system. For example, we had many instances where the ED would order a stat dose of antibiotics. The attending inpatient physician would then order a routine (say Q12H) continuation of that antibiotic. When the inpatient doc puts the order in the computer, it defaults to 8am. Now suppose the ER gave the one time dose at 6:45 am. Essentially if the ABX is given again at 8am, you would be double dosing the pt. I have seen something similar happen when a Cardizem gtt is turned off--a PO dose is ordered for "Now," and the routine dose is timed by the computer for 45 mins from now.

Your patient may have suffered no harm, but if the risk people are getting 5 similar incident reports over 2 weeks, they will probably want to look at the system and educating nurses about how the computer is setting med times.

Share this post


Link to post
Share on other sites

My preceptor was the charge nurse the night I told her. She pretty much just said to be careful next time and didn't write a report.

Share this post


Link to post
Share on other sites

I'd respond the same way as your preceptor. You found the mistake, you realized what went wrong, and consulted with the physician and your preceptor. Youu know not to do it again. Case closed.

If you made an error every day, I'd be starting a paper trail, or if you did the same error on your next heparin order, that's unacceptable. Writing up every honest mistake isn't all that necessary, IMO.

Share this post


Link to post
Share on other sites
×